Silly question... but is it safe for a Chiarian to take Promethazine-w/codeine cough syrup? I have bronchitis and cant quit hacking! I asked my doc for something to help w/the coughing and thats what he gave me. On the pamphlet it says not to take if you have any of the following conditions.... One listed is "brain disorder". Not sure if chiari counts?! Im paranoid as you can tell. lol never wannna do anything that can make my darn chiari worse! Thanks!
This is not a silly question, On the pamphlet it says not to take if you have any of the following conditions....ncreased pressure in the brain. This can be a CM problem if there is a CSF obstruction.
It also mentions
bladder problems, prescription or nonprescription medicine, herbal preparation, or dietary supplement, Avoid use in patients with history of sleep apnea....
All these can be Chiari symptoms.
Talk to your Doctor or Pharmacist before you take this....
Thanks for your reply Rod
Since its the weekend... talking to a doc isnt an option, not to mention, I'm still looking for a NL to monitor me. The original NL i saw... i do not like at all!
The pharmacist okay'd the cough syrup with my other meds, however, I have never seen a specialist and have no idea how obstructed my flow is in regards to pressure. I know the coughing can't be good for my head, so part of me wants to try the cough syrup to help stop the harmful coughing... but if the cough syrup could b harmful too.... hmmm......
I tried asking the pharmacist directly about chiari... and he gave me a very boggled look. Im guessing he googled it after I walked away :) Figures! lol
It is hard to know what to do, this is one of the many everyday problems we experience. Doctors and para medical staff who dont know about CM. Not treating the cough can lead to problems with the CM. I know that for me steam helps. A steaming hot shower or get a bowl of boiling water, place a towel over your head and the bowl of water and inhale. Worth giving a try.
Hey there. Sorry to hear about the Bronchitis. That can be the worse bother. I am asthmatic (but never could spell it), and know the hacking you have. You might ask the pharmacist if you could take an over-the-counter brocho-stimulator? I can't find the word, it's stuck in my brain. If the name comes to me. AH ! It's no. Gone again. Maybe something like Proventil or some Albuterol-type inhaler. If they say you can use it, it will squelsh the cough by relieving the tips of your bronchioli.
I would really be careful with ANY medicine that is contraindicated for Chiari, especially if the person telling you it's ok, isn't sure what Chiari is. just thinkin out loud there.
I took a med prescribed for me by the NL, but he was grasping at straws because he couldn't treat Chiari, so he threw this other medicine at me, and it spiked my headaches and veritgo symptoms. Please be careful and don't be too quick to use trial and error with your head. Good luck. I hope you get to feeling better soon.
If it helps, my grandmother swears by putting Vicks vapor rub on her feet. Go figure.
I would think the benefits of stopping the coughing (which is generally considered bad for chiari people) would outweigh any risks of codeine. I take Tylenol-3 sometimes, which is Tylenol with codeine.
I have Chiari and I take narcodic pain meds. Codeine being one of them and it works wonders!! You may find it helps more then just your cough, but that's JMHO. Please do not do anything you do not feel comfortable doing. If you have concerns wait until you can talk to a Dr. Let us know how it goes.
Its really hard to know what to do about meds. One of the biggest dangers with us is becoming overly sedated, at least my understanding. That in turn causing issues with breathing. I know last time I was sick the doc told me that the hydrocodone I take for pain would help with my cough as well. I dont know that the phenergan and codeine together is a good thing seems it would cause major sedation. Phenergan can also cause issues with palpitations if you have any problem with that now it can make it worse. (the reason my doc wont let me take it) Just be careful. Maybe if you need to take a half dose to start with? Or do like Rod suggested and try steam or some other home remedy. Good luck! Let us know what you decide.
Thank you everyone for your input/experiences! Yesterday I got brave and took a half dose. After that I felt nothing in my head, nor did it relieve my cough at all! Im guessing a half dose just wasnt enough. I was still scared of it last nite, so I took some Robitussin instead and just slept all nite so i didnt have to deal with the coughing.
I called the NL's office today that originally dx'd me with chiari (however I dont feel he knows much about chiari @ all nor does he care to know) and asked his nurse to ask him if it was okay that i take th medicine. She called me back 6 hrs later finally and said that it would be okay to take. I guess I dont put too much trust into the guy cuz he never answers my chiari questions or takes as much time/concern with me as i think he should, but i guess he is still a NL and should know what is safe for me and what isnt right?! Since he said I could, i suppose i will go try the stuff. This pressure feeling in my chest/throat that makes me need to cough 100% of the time is getting old!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.